How Do I Get Rid of Hyperpigmentation from Derma Roller?

I got dermarolling for very mild acne scarring with 1.5 mm June last year on my whole face and developed hyperpigmentation in two spots on my cheek where the doc was more rigorous. Same thing had happened earlier when I was rigorous on a small spot on my thigh dermarolling with a 1.5 mm for some stretch marks & that went away on its own (took some time def but I don't remember how much) and I did mention this to the doc! I don't go out in the sun a lot n try to wear at least spf 15 when i do.

Doctor Answers (2)

Hyper-pigmentation after Derma Roller

+4

Hello and thank you for the question.

Derma rolling skin can cause hyperpigmentation, especially if your skin has a significant amount of pigment (Fitzpatrick Class IV or greater).  In general, in people who may be at higher risk for hyper-pigmentation, I will generally place them on a bleaching regimen starting a few weeks before the first treatment and continuing a few months after the last derma roller treatment. This regimen typically contains an admixture of hydroquinone, kojic acid, tretinoin, and hydrocortisone.  Sunblock is also pivotal in preventing the hyper-pigmentation from worsening. Results are typically very favorable.

Best of luck,

Glenn Vallecillos, M.D., F.A.C.S.


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 20 reviews

Time, sunscreen and fading agents....

+1
.....yes, Dermaroller has been associated with PIH, esp in darker skin types (3 and above). Time, the use of a high factor spf sunscreen twice a day, plus fading agents such as Lytera, or Hydroquinone, or low strength Glycolic acid peels, plus tretinoin should fix it.... A good dermatologist will find the correct combination for you.

Good luck

Dr Davin S. Lim
Laser and Cosmetic Dermatologist
BRISBANE, AUSTRALIA

Davin Lim, MBBS, FACD
Brisbane Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.